Kentucky, 2013

Heavy Rain in Kentucky, June 30, 2013

June 30, 2013 · NWS PAH · 1 event in 1 county or zone

Thunderstorms with very heavy rain occurred beneath an unseasonably strong upper-level low as it meandered across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with very heavy rain occurred beneath an unseasonably strong upper-level low as it meandered across the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 1:43 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 30, 1:43 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT SUN JUN 30 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 231 PM CDT SUN JUN 30 2013

UNUSUAL UPPER TROUGH/LOW POISED OVER THE REGION TODAY. LOOKING AT
12Z RAOB DATA AND WATER VAPOR...LOOKS LIKE THE CENTER OF THIS UPPER
SYSTEM IS JUST TO OUR NORTHEAST ACROSS CENTRAL IL...CENTRAL INDIANA
AND SW OHIO. NICE VORT MAX SHOWING UP ON WATER VAPOR THAT PASSED
SOUTH ACROSS MO THIS MORNING. BUT THE MAIN AREA OF CONVECTION OVER
US SEEMED TO BE SPARKED BY A NARROW RIBBON OF VORTICITY THAT
BISECTED THE AREA. WITH PLENTY OF MOISTURE AND LIFT...SCATTERED
SHOWERS FORMED RATHER EARLY IN THE DAY FROM KPOF TO KEVV. EXPECT
SCATTERED SHOWERS AND MAYBE A FEW STORMS TO CONTINUE THE REST OF THE
DAY WHICH HAVE INCREASED IN COVERAGE WITH DAYTIME HEATING IN BETWEEN ALL
THE CLOUDS.

LOOKS LIKE THE CENTER OF THE UPPER LOW MIGRATES DIRECTLY OVER THE
CWA TONIGHT INTO MONDAY. AGAIN...DUE TO THE AMOUNT OF MOISTURE AND
LIFT WE ARE DEALING WITH...WE WILL CONTINUE TO SEE THE SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THAT TIME FRAME. CLOUDS
AND PERIODIC RAIN SHOWERS WILL TEND TO KEEP TEMPS DOWN INTO THE 70S
(MAYBE TOPPING AT 80 IN SOME PLACES) AGAIN MONDAY...BUT IF ANY ONE
AREA SEES A FEW MORE HOURS OF SUNSHINE...TEMPS WILL OBVIOUSLY BE A
BIT HIGHER THAN FORECAST. WITH THE AMT OF MOISTURE THOUGH...ANY
LARGER HOLES IN THE CLOUDS THAT DO DEVELOP...SHOULD QUICKLY FILL IN.

WITH DECENT INSTABILITY IN PLACE BOTH THIS AFTERNOON AND MONDAY
AFTERNOON...AND FREEZING LEVELS RUNNING AROUND 12K FT...COULD SEE A
FEW BOUTS OF SMALL HAIL AND SOME LOCALIZED GUSTY WINDS. NOT EXPECTED
WIDESPREAD SEVERE WEATHER THOUGH. AND ALTHOUGH PRECIPITABLE WATERS
ARE NOT RUNNING TOO HIGH FOR THIS TIME OF THE YEAR...SOME BRIEF
HEAVY DOWNPOURS COULD OCCUR WITH THE MORE ROBUST CELLS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 231 PM CDT SUN JUN 30 2013

TUE-WED - WE REMAIN UNDER THE INFLUENCE OF THE UPPER LOW ON
TUESDAY WITH ANOTHER DAY OF DECENT POPS ESPECIALLY IN THE
AFTERNOON. THE UPPER LEVEL LOW BEGINS TO FILL AND DRIFT NORTHWEST
INTO NORTHERN MISSOURI BY MIDDAY WEDNESDAY. MODELS HAVE BEEN
CONSISTENT WITH WANTING TO BRING IN A DRY SLOT NORTHWARD FOR AT
LEAST PART OF THE AREA WHICH WILL DECREASE THE COVERAGE OF SHOWERS
AND THUNDERSTORMS.

THU - LOOKS TO BE THE PICK DAY OF THE WEEK WITH THE LEAST AMOUNT
OF COVERAGE OF SHOWERS AND STORMS. THE UPPER LOW FINALLY OPENS UP
AND WE END UP GENERALLY BETWEEN SYSTEMS FOR A DAY. ALTHOUGH
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE AS THE SUMMER HEAT
AND HUMIDITY RETURN.

FRIDAY THRU SUNDAY. DEEP MOISTURE THAT IS CURRENTLY ALONG THE EAST
COAST WILL BE MOVING UP INTO OUR AREA AS THE RIDGE OFF THE EAST
COAST RETROGRADES. BOTH THE ECMWF AND THE GFS ESTABLISH A DEEP TROPICAL
CONNECTION WITH THIS MOISTURE. THIS SUGGESTS THAT LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE NEXT WEEKEND. STRONGER WINDS
ALOFT...ESPECIALLY ON SATURDAY HINT AT THE POSSIBILITY OF SOME
SEVERE WEATHER TOO.

&&

.AVIATION...
ISSUED AT 1233 PM CDT SUN JUN 30 2013

MVFR/IFR CIGS HAVING A HARD TIME IMPROVING THIS MORNING...AS THEY
HAVE BEEN INTERMITTENTLY GOING BACK FROM VFR TO MVFR IN SOME AREAS.
HOPING TO SEE ALL SITES VFR BY THIS AFTERNOON. SCATTERED SHRA HAVE
BEEN MAINLY IMPACTING AREAS EAST OF KCGI BUT SHOULD GRADUALLY
INCREASE IN COVERAGE INCLUDING A FEW TSTMS THIS AFTERNOON.
CONVECTION WILL DISSIPATE THIS EVENING...WITH ONLY ISOLATED SHRA
POSSIBLE OVERNIGHT. WINDS WILL BE FROM THE NORTH AROUND 10 KTS
TODAY WITH A FEW HIGHER GUSTS POSSIBLE...DROPPING TO AROUND 5 KTS
AFTER 02Z. WITH THE CENTER OF THE UPPER LOW OVER THE AREA BY
MONDAY...EXPECT CIGS TO DROP OFF TO MVFR ONCE AGAIN LATER TONIGHT
AND INTO MONDAY MORNING WITH SCT SHRA DEVELOPING ONCE AGAIN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...CW
LONG TERM...PS
Hazardous weather outlook, Jun 30, 3:43 AM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
443 AM CDT SUN JUN 30 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-010945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
443 AM CDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY INTO THIS
EVENING. A FEW STRONGER STORMS COULD PRODUCE GUSTY WINDS TO 45
MPH...SMALL HAIL AND BRIEF HEAVY RAINFALL...BUT ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL DAILY CHANCES OF THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF
THE AREA THROUGH WEDNESDAY. A SMALL CHANCE OF THUNDERSTORMS IS
FORECAST IN THE EAST THURSDAY AND THEN AREA WIDE ON FRIDAY AND
SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY
HEAVY RAINFALL WILL BE A CONCERN...ESPECIALLY HEADING INTO NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Henderson

When
June 30, 1:45 PM CST to 3:00 PM CST
Where
Henderson County, Robards to Niagara
Reported by
Unknown
Coordinates
37.670, -87.550

Water was reported over a couple of intersections in Robards and Niagara.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455669.